Acetaminophen/caffeine/dihydrocodeine (By mouth)
Acetaminophen (a-seet-a-MIN-oh-fen), Caffeine (KAF-een), Dihydrocodeine Bitartrate (dye-hye-droe-KOE-deen bye-TAR-trate)
Treats severe pain. Dihydrocodeine is a narcotic pain reliever.
TrezixThere may be other brand names for this medicine.
When This Medicine Should Not Be Used:
This medicine is not right for everyone. Do not use it if you had an allergic reaction to acetaminophen, caffeine, codeine, or dihydrocodeine, or if you have severe lung or breathing problems or stomach blockage (including paralytic ileus).
How to Use This Medicine:
- Your doctor will tell you how much medicine to use. Do not use more than directed.
- An overdose can be dangerous. Follow directions carefully so you do not get too much medicine at one time.
- This medicine should come with a Medication Guide. Ask your pharmacist for a copy if you do not have one.
- Missed dose: Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Remove the medicine from the original container and mix them with used coffee grounds or kitty litter. Place them in a sealable bag, empty can or container to prevent from leaking.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Do not use this medicine if you are using or have used an MAO inhibitor within the past 14 days.
- Some medicines can affect how acetaminophen/caffeine/dihydrocodeine works. Tell your doctor if you are using any of the following:
- Amiodarone, carbamazepine, disulfiram, erythromycin, isoniazid, ketoconazole, mirtazapine, phenytoin, quinidine, rifampin, ritonavir, tramadol, or trazodone
- Blood thinner (including warfarin)
- Diuretic (water pill)
- Medicine to treat depression or mental health problems (including bupropion, fluoxetine, paroxetine)
- Medicine to treat migraine headaches
- Phenothiazine medicine
- Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol. Tell your doctor if you are using buprenorphine, butorphanol, nalbuphine, pentazocine, or a muscle relaxer.
- Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and your risk is higher if you also drink alcohol.
Warnings While Using This Medicine:
- Tell your doctor if you are pregnant, or if you have kidney disease, liver disease, breathing problems (such as COPD, sleep apnea), heart disease, gallbladder or pancreas problems, an underactive thyroid, Addison disease, prostate problems, trouble urinating, stomach ulcers, or a history of alcohol or drug abuse, brain tumor, head injury, depression, mental health problems, or seizures.
- Do not breastfeed while you are using this medicine, unless you have your doctor's permission to do so.
- This medicine may cause the following problems:
- High risk of overdose, which can lead to death
- Respiratory depression (serious breathing problem that can be life-threatening)
- Liver problems
- Serious skin reactions
- Serotonin syndrome (when used with certain medicines)
- This medicine can be habit-forming. Do not use more than your prescribed dose. Call your doctor if you think your medicine is not working.
- This medicine may make you dizzy or drowsy. Do not drive or doing anything else that could be dangerous until you know how this medicine affects you.
- This medicine contains acetaminophen. Read the labels of all other medicines you are using to see if they also contain acetaminophen, or ask your doctor or pharmacist. Do not use more than 4 grams (4,000 milligrams) total of acetaminophen in one day.
- This medicine may cause constipation, especially with long-term use. Ask your doctor if you should use a laxative to prevent and treat constipation.
- Keep all medicine out of the reach of children. Never share your medicine with anyone.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Anxiety, restlessness, fast heartbeat, fever, muscle spasms, twitching, diarrhea, seeing or hearing things that are not there
- Blistering, peeling, red skin rash
- Blue lips, fingernails, or skin
- Dark urine or pale stools, loss of appetite, nausea or vomiting, stomach pain, yellow skin or eyes
- Extreme weakness, shallow breathing, slow heartbeat, sweating, seizures, cold or clammy skin
- Lightheadedness, dizziness, fainting
If you notice these less serious side effects, talk with your doctor:
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Last Updated: 7/4/2018
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
All rights reserved
A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.